Alert archive / Iowa / Freeze Warnings in 2018

Freeze Warning 1, NWS Quad Cities, IA

October 11, 20188 counties in Iowa; 4 counties in Illinois

NWS Quad Cities, IA issued this freeze warning at Oct 11, 2018, 3:40 AM CDT for 8 counties in Iowa; 4 counties in Illinois. It took effect at Oct 12, 2018, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2018, 3:40 AM CDT (08:40 UTC)
In effect from
Oct 12, 2018, 1:00 AM CDT
Expired
Oct 12, 2018, 8:00 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this freeze warning went out at Oct 11, 3:28 AM CDT, 12 minutes earlier.

Area forecast discussion, Oct 11, 3:28 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
328 AM CDT Thu Oct 11 2018

.SYNOPSIS...
Issued at 313 AM CDT Thu Oct 11 2018

Low pressure was over Lake Superior early this morning, while a
surface ridge axis extends from the Northern Rockies through the
Central Plains. A tight pressure gradient in between these two is
fueling gusty W/NW winds, which continues ushering in much colder
air. Temperatures have been steadily dropping through the 40s, and
now even some upper 30s into central and northeast Iowa where with
the wind it feels more like the upper 20s and lower 30s!! These
air temperatures are a good 25-30 degrees colder from 24 hrs ago
at which time we were positioned ahead of a cold front. This front
is now pushing through the Ohio Valley and helping to scoop up and
accelerate the remnants of Hurricane Michael - now a Tropical
Storm located over Georgia. Overall, cool and dry conditions ins
the next 24 hours, and generally a mainly drier regime is setting
up over the next 7-10+ days which is great news for the flooding
on area rivers.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 313 AM CDT Thu Oct 11 2018

Hazards in the short term...frost/freeze conditions tonight.

High pressure will gradually build into the region later today
and especially tonight. This will lead to some much needed
dry weather. Models really struggling with the stratus, which
per satellite is rather extensive across the Midwest early this
morning. Their evolution will be critical to the temperature
forecast today and tonight. In general per soundings (OAX and
MPX), moisture more shallow on the southern edge and deeper
north, thus with mixing and subsidence anticipate more
scattering and increasing solar insolation initially south,
evolving elsewhere in time by this afternoon into early evening.
Therefore have warmest readings south (near 50/lower 50s) and
coolest north (low to mid 40s). However, gusty W/NW winds 20-30
mph will make it feel more like the mid 30s to mid 40s, and
combined with the sky certainly will have more of a November-
esque look and feel. Can't also entirely rule out a stray
sprinkle this morning in presence of rather steep low level
lapse rates.

Tonight, the stage will be set for a cold night as winds diminish
with incoming surface high pressure. Lows should drop into the
30s area-wide with initially clear/mostly clear skies. Overnight
we are likely to see some increase in mid/high clouds from the
SW ahead of an upper level wave. This could have some impact on
lows and frost/freeze potential especially SW cwa. In general
though anticipate widespread lows in the lower to mid 30s, with
freeze conditions along/n of Hwy 30 and frost potential elsewhere
especially in those protected or sheltered areas.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 313 AM CDT Thu Oct 11 2018

Overall, quiet weather in the extended, with mainly dry conditions
and cold temperatures; with daily highs about 10 to 25 degrees below
normal. A quick moving system tracks across MO Friday, which brings
some rain chances back into the area with likely chances along and
south of Highway 34 from Ottumwa to Galesburg, with slight chances
up to the Highway 20 corridor. Only light rainfall amounts are
expected. Low temperatures for every day through the extended drop
into the 30s (at times lower 30s) in parts of the CWA. Thus,
frost/freeze potential will need to be watched. Another system
skirts the CWA to the south Sun into Mon. The exact path is still
uncertain at this time.  Dry conditions are expected Mon afternoon
through Thursday. High temperatures will fluctuate in the 40s to mid
50s through Wed with a slight warmup closer to normal by next Thu.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1242 AM CDT Thu Oct 11 2018

MVFR to VFR ceilings in stratocumulus, with some erosion possible
at times through daybreak and then expected this afternoon into
early evening. A weak upper level disturbance will begin to
approach late tonight and bring increasing mid/high cloudiness.
Winds will remain gusty from W/NW at 15-25 kts through much of
today before diminishing below 10 kts tonight, as high pressure
builds in.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Freeze Warning from 1 AM to 8 AM CDT Friday for Benton-Buchanan-
     Clinton-Delaware-Dubuque-Jackson-Jones-Linn.

     Frost Advisory from 1 AM to 8 AM CDT Friday for Cedar-Des Moines-
     Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-Muscatine-
     Scott-Van Buren-Washington.

IL...Freeze Warning from 1 AM to 8 AM CDT Friday for Carroll-Jo
     Daviess-Stephenson-Whiteside.

     Frost Advisory from 1 AM to 8 AM CDT Friday for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Frost Advisory from 1 AM to 8 AM CDT Friday for Clark-Scotland.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...14
AVIATION...McClure
Hazardous weather outlook, Oct 10, 12:00 PM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1200 PM CDT Wed Oct 10 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1200 PM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance for a few thunderstorms developing along a thin
line east of the Mississippi River this afternoon, but the risk of
any severe weather with these storms is low. Otherwise, lingering
standing water along with swollen rivers and creeks, will
continue to produce some localized travel hazards in areas that
received very heavy rainfall.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Much colder weather will move into the area late this week into
the weekend. Widespread frost is likely Thursday night into
Friday morning, and again Friday night especially north of
Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:40 AM CDTFrost AdvisoryDVNCedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more28 hr
Oct 10, 8:57 PM CDTRiver Flood WarningDVNHancock, McDonough58 hr

Nearby

Freeze Warnings in Iowa, 2018Freeze Warnings in Illinois, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.